Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Skin Rash on Hands, Forearms, Elbows...

I have had a skin rash that has evolved and grown over the past 15 months or so.
It started out as a dry skin, scaly, and painful patch between the fingers of my left hand. It was not itchy then, but was painful when the skin dried and fell off, exposing painful cracks and raw skin underneath. I seemed to have developed very dry hands and that did seem to aggravate the problem and seemed to cause it to spread.
I did go to a dermatologist and was told to use lotions like Cetaphil and the like, very purish lotions w/o other ingredients that may make the symptoms worse. I used a lot of lotions, even going so far as to sleep with cotton gloves on over hands slathered in lotion. This actually made things worse as it seemed to irritate my whole hand and cause a reaction that spread the rash and irritated scaly skin.
In the mean time, I was given a patch test by my Dermatologist that tested for the 25 most common allergens. I came up positive for three of the patches- Nickel, Formaldahide, and isothiazolinones (Cl+ Me- Isothiazolinone, Methylisothiazolinone, Kathon...) a common preservative found in a lot of regular liquid soaps, detergents, shampoos, lotions, etc... So I rid my house of all products that contain those and am very vigilant about reading ingredients and product info and avoiding any product that would seem irritating. I did throw away one kitchen hand soap, and found that the hand sanatizers at my gym contain it as well. Those are the only two real cases I found of the allergen.
I did finally settle on a regimen of lotion regularly and the use of Clobetasol Propionate, a steroid ointment that did seem to quelch the rash and skin irritation, but did require regular use, which was not supposed to be good over an extended period. Also, I developed a new rash on my forearms and wrist area. The rash looked different, was scaly and circular in shape, with a defined red edge... It lookes a lot like ringworm and itches more than anything. It is more patchy as well, with both elbows being mostly engulfed in this patchy blob of rash. It is relegated almost entirely to the backs of my hands and arms, extending in patches up to just past my elbows.
When I stand in the mirror naked, the rashes are relegated entirely to the area of my arms that would be exposed when wearing a short sleeve shirt. It could be a photosensitive reaction, but it is not on my face or neck.
I do take Propecia and generic Prozac on a little less than regular basis, and have read recently about reactions to Prozac, which I will wean myself off of and stop to see if that does anything.
As of yet, I have had no luck in finding a solution, though the ointment, and the steroid shot I got both cleared it up, albeit temporarily.
Any ideas???

2 Responses
Avatar universal
Hi,
Fluoxetine hydrochloride (Prozac) is an antidepressant of the selective serotonin reuptake inhibitor (SSRI) class which are known to produce produce a variety of cutaneous reactions including spontaneous bruising, pruritus, urticaria, angioedema, erythema multiforme etc.

Whether it also cause photodermatitis i.e sensitizing the skin to the sunlight is not known.
In your case, since  you already have an allergic predisposition it is entirely possible that the skin erruptions you have mentioned could be the result of one of the two.
It is best, as you have already decided,  to reduce the dosage and stop the drug( in consultation with your doctor) and see if the rash improves.

You can take oral anti-histamines for the itching and also apply the steroid ointment for a short period of time to reduce the inflammation.
ref:http://linkinghub.elsevier.com/retrieve/pii/S0190962206028507
2048005 tn?1330193294
I am also quite allergic to any variant of isothiazolinone, and now that I'm sensitized to it the reaction are almost a guarantee, particularly if it's in multiple products I use. It's getting very difficult to find soaps and detergents without it, though. I have put up a Facebook page hoping to get people to put up their stories and get some attention to this. I wrote to Downy and to Mrs. Meyers about my reactions, but they all claim that they use such a small amount that it should be benign.
http://www.facebook.com/pages/Allergy-to-Isothiazolinone-Methylisothiazolinone-and-Chloroisothiazolinone/307128722674171
I would really like to stop having rashes and horrible eye swelling all the time!
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions